I've been on a roller coaster ride this past week, dealing with my health and my Parkinson's disease (PD). My experiences illustrate the risks and struggles of someone who chooses to play an active role in managing his own healthcare and medical treatment.
I woke up this morning at 6 a.m. after going to bed very early last night. I felt great, the sun was up, and the humidity—for a change—was down.
Three hours later, after mismanaging my Parkinson's meds, I felt lousy, and the TV weatherman was calling for more rain. So much for my beautiful morning.
Last Friday, I experienced a weird PD-related setback... the worst I've had. All morning, I felt weak and shaky. By noon, I didn't have the strength—or sense of dependable balance—to get out of my chair.
Fortunately, my housemate Bhawana was at home. I called her, asked for my cane, and I managed to get upstairs to my bedroom. I was out of it for the rest of the day. But I did manage to work with my insurance company and CVS to secure the medication I needed.
Two Issues at Play
For many of us with PD, the most vexing problem is managing the dosage and timing of our carbidopa-levodopa pills, the gold standard for treating Parkinson's. The levodopa helps replace the dopamine that PD depletes. The carbidopa helps the levodopa enter our systems.
The longer we take this medication, the more problems we typically experience with "off periods," when the last pill has worn off and the next pill hasn't yet kicked in. The longer we use this medication, the greater the likelihood that we'll develop dyskinesia—the involuntary thrashing about we see in Michael J. Fox and others with long-term PD.
I've dealt with two new issues this past week:
- By accident, I discovered that the extended release (ER) form of carbidopa-levodopa seems to work much better for me than the regular carbidopa-levodopa I've been taking for years. But last week, I ran out of ER pills. My doc renewed the prescription, but the insurance company insisted I wait a week before I could use it. So for several days, I was forced to return to the old, regular pills. Last Friday's incident on the porch occurred during this time when I was back on the old meds. Naturally, I suspected some cause and effect here, although I can't be certain of that connection. But to further underscore my suspicion that the pill switch created the problem, I began feeling better almost as soon as I returned to the ER version on Saturday.
- My blood pressure (BP)—which I've monitored closely at home for a long time—increases as the levodopa wears off. As a result, I've been experimenting... using my BP numbers to help guide the timing and dosage of carbidopa-levodopa. I usually take another pill about every three hours. This morning, I waited five hours before taking the next pill, because my BP remained well below 150/90, now considered the top range for those of us 60+.
Me and My Doctors
I've undertaken these "experiments" on my own. Some would certainly suggest I'm creating problems for myself: "Just do what your doctors tell you!"
My former neurologist had me taking THREE times the levodopa I am now. Since then, other doctors have agreed that that dosage was way too high.
But these new doctors were ready to create problems of their own, insisting I should start taking BP medication again to regulate my pressure. I disagreed, convinced that standard old hypertension was not the issue... and I think that time has proved me right. My problem this morning was a function of low BP (under 150/90), not high. In fact, my numbers in recent weeks have occasionally been unusually low. Hypotension, not hypertension.
My doctors know much more about health and treatments than I do. But I know much more about me than they do. They've made mistakes in their recommendations, and I've made them, too. But we should work well together, as a team.
Healthcare is in a state of flux today. Many authorities now advocate for medicine that's more personalized and less "one-size-fits-all." We also hear a rising chorus of "less is more" when it comes to pills and treatments.
More about all that in the days ahead...